Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 253, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 17, 2006, 4:35 PM CDT for Black Hawk County, Iowa. It was in force for 40 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2006, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 17, 2006, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 149 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:40 PM CDT | HAIL 1.75 | Waterloo, IA | |
| Jul 17, 4:40 PM CDT | HAIL 3 | Waterloo, IA | |
| Jul 17, 4:44 PM CDT | HAIL 1.25 | Waterloo, IA | |
| Jul 17, 4:45 PM CDT | HAIL 1.75 | Evansdale, IA | |
| Jul 17, 5:01 PM CDT | HAIL 1.25 | 5 Se Evansdale, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2363 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 172135 SVRDMX IAC013-172215- /O.NEW.KDMX.SV.W.0253.060717T2135Z-060717T2215Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 435 PM CDT MON JUL 17 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BLACK HAWK COUNTY IN NORTHEAST IOWA * UNTIL 515 PM CDT * AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER WATERLOO...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVANSDALE BY 440 PM CDT. THE TOWNS OF WATERLOO AIRPORT...ELK RUN HEIGHTS...RAYMOND...DUNKERTON AND JESUP GOLF COURSE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4263 9242 4242 9242 4239 9208 4263 9210 $$ MYERS
2 follow-up statements
000 WWUS53 KDMX 172145 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 442 PM CDT MON JUL 17 2006 IAC013-172215- /O.CON.KDMX.SV.W.0253.000000T0000Z-060717T2215Z/ BLACK HAWK IA- 442 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN BLACK HAWK COUNTY UNTIL 515 PM CDT... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE OR LARGER. THIS STORM WAS LOCATED OVER WATERLOO...MOVING EAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS OF NORTHEASTERN BLACK HAWK COUNTY...INCLUDING THE TOWNS OF WATERLOO...EVANSDALE...ELK RUN HEIGHTS...RAYMOND...DUNKERTON AND JESUP GOLF COURSE. GOLFBALL SIZED HAIL WAS REPORTED AT THE INTERSECTION OF HIGHWAY 63 AND FRANKLIN. OTHER HAIL REPORTS HAVE BEEN RECEIVED ON THIS STORM IN THE CITY OF WATERLOO. LAT...LON 4263 9242 4242 9242 4239 9208 4263 9210 $$ MYERS
000 WWUS53 KDMX 172158 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 457 PM CDT MON JUL 17 2006 IAC013-172215- /O.CON.KDMX.SV.W.0253.000000T0000Z-060717T2215Z/ BLACK HAWK IA- 457 PM CDT MON JUL 17 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN BLACK HAWK COUNTY UNTIL 515 PM CDT... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR EVANSDALE... OR 7 MILES SOUTHEAST OF WATERLOO...MOVING SOUTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN BLACK HAWK COUNTY...INCLUDING THE TOWNS OF RAYMOND...ELK RUN HEIGHTS...EVANSDALE AND GILBERTVILLE. NUMEROUS REPORTS OF GOLF BALL OR LARGE HAIL HAVE BEEN RECEIVED WITH THIS STORM OVER DOWNTOWN WATERLOO. LAT...LON 4263 9242 4242 9242 4239 9208 4263 9210 $$ MYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:57 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 17, 2:57 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 257 PM CDT MON JUL 17 2006 .DISCUSSION... FNT MOVG SWD ACRS CWA WITH BEST SVR THREAT SERN HALF. IT IS FIGHTING A MIGHTY CAP...WHICH IS WEAKER OVER THE SERN PTN OF THE FA INTO ERN IA. GREATEST THREAT LOOKS TO BE WND WITH HAIL SECONDARY. THE FNT WL PROVIDE RELIEF FM THE HEAT TMR AS A SFC RDG OVRSPRDS THE STATE. A LOOK OUT THE WINDOW HAS PRETTY ANEMIC LOOKING MID CLD DVLPMT. THE 4KM WRF FM LAST NGT/S RUN BLEW THE LN UP CID-CSQ. CONVECTION SINKS OUT OF THE FA TNGT WITH A MUCH BTR DAY TMR. STG WAA GETS UNDERWAY TMR NGT WITH A WEAK S/W XPCD TO RELEASE MIDLVL DVLPMT SOMEWHERE OVR NWRN IA...OR EVEN FARTHER TO THE N. DIFFICULT TO PIN IT DOWN...BUT MOST PROBABLY AFT MIDN ON THE EDGE OF THE CAP. ACTIVITY THEN XPCD TO SKIRT THE NRN/ERN COUNTIES OF IA WED INTO THE EVENING WITH HEAT BUILDING OVR MUCH OF THE FA AGN. S/W RDGG BUILDS TO OUR W WED NGT INTO THU WITH NEG PCPN AND TMPS BACK DOWN IN THE 80S WITH N/NELY SFC FLOW. BY FRI...THE GFS DRIVES A S/W OVR THE TOP OF THE BUILDING RDG FOR MORE CONVECTION. HAVE NOT BOUGHT ENTIRELY OFF ON THIS YET...WITH SML POPS FOR THE THREAT. PROBABLY THE BEST NEWS IS THAT TMPS ARE FORECAST INTO THE 80S BYD WED TRU THE WKEND. PCPN CHCS BYD FRI ARE NIL AT THE MOMENT WITH NW FLOW IN PLACE...WHICH IS SOMEWHAT UNPREDICTABLE IN AND OF ITSELF. && .DMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY S THROUGH 7PM MYERS
Hazardous weather outlook, Jul 17, 3:04 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 304 PM CDT MON JUL 17 2006 IAZ004>007-015>017-023>025-033>035-044-045-181115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA NORTHWEST OF A WATERLOO...FORT DODGE...DENISON LINE. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY MORNING. A FEW SEVERE STORMS ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES WILL BE WITH US WEDNESDAY NIGHT. THERE IS THE POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT INTO EARLY WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER WITH THIS ACTIVITY HAS NOT BEEN DETERMINED AT THIS TIME FOR THE STORMS WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY NIGHT AND WEDNESDAY. IAZ026>028-036>039-046>050-057>060-070>073-081>083-092>094-181115- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A MASON CITY TO DENISON LINE...AND NORTHWEST OF A TAMA TO LAMONI LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER INTO THE EARLY EVENING AFTER 4 PM THROUGH 7 PM. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS WITH AN ISOLATED TORNADO POSSIBLE. HEAT INDICES WILL FALL BELOW 105 BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY MORNING MAINLY NORTH OF HIGHWAY 30. A FEW SEVERE STORMS ARE POSSIBLE. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100 TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY BETWEEN 4 PM AND 7 PM. ACTIVATION IS ALSO POSSIBLE LATE TUESDAY NIGHT AND EARLY WEDNESDAY. IAZ061-062-074-075-084>086-095>097-181115- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 304 PM CDT MON JUL 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA SOUTHEAST OF A NEWTON TO LAMONI LINE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY WITH THE GREATEST THREAT BETWEEN 6 PM AND 10 PM. GOLF BALL SIZED HAIL AND 70 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. HOT AND HUMID CONDITIONS WILL OCCUR AGAIN TODAY WITH HEAT INDICES OF 105 TO 115 DEGREES EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS RETURN WEDNESDAY WITH HEAT INDICES OF 100 TO 115 DEGREES EXPECTED BEFORE A COLD FRONT BRINGS RELIEF WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 6 PM AND 10 PM.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:02 PM CDT | Tornado Warning | DMX | Tama | 28 min |
| Jul 17, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 19 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.